baby

There’s a nasty bug floating around our humble town, biting child after child and immersing whole families into the hellish weeks full of fever, diarrhea, sneezing, rashes, sleepless nights and nervous breakdowns as a result of all the above.

When my baby’s fever went over 39.0C mark and stayed over there for three days in a row indifferent to all syringe-fulls of Calpol, we grabbed our brave little soldier and rushed her to the hospital.

OK, she seems to be fine. It’s a common viral infection, nothing really to worry about. We were told to brace ourselves and keep giving her Calpol whenever she feels worse.

Calpol is a baby version of acetaminophen, or paracetamol, known in the US and Canada as Tylenol. Pink and laden with chemical preservatives, it has a ghastly taste of strawberries that may seem like a real thing to someone who knew strawberries by book description. Frankly, the taste is so repulsive and plasticky, no wonder our 99.9 percent organic baby spits it out each time I am trying to feed the stuff to her.

After getting home from the hospital I was still reluctant to give more acetaminophen to my baby. After all, her fever wasn’t too bad.

Apparently I did the right thing.

As I learned today, in May 2008, scientists of a University of California San Diego reported that acetaminophen use after measles-mumps-rubella vaccination was associated with autistic disorder.

Let me repeat this once again. “Acetaminophen use after measles-mumps-rubella vaccination was significantly associated with autistic disorder when considering children 5 years of age or less.”

(Source: Acetaminophen (paracetamol) use, measles-mumps-rubella vaccination, and autistic disorder: the results of a parent survey. Schultz ST, Klonoff-Cohen HS, Wingard DL, Akshoomoff NA, Macera CA, Ji M. Autism. 2008 May;12(3):293-307.)

Now, that’s major. Previously health activists blamed the MMR vaccine itself for upping the risk of autism in children. Now it seems that the real culprit got unnoticed for decades.

My baby daughter had her MMR vaccination three weeks ago. Could she be in a risk group? Time will tell. When we left our family doctor, she recommended that I gave my baby paracetamol if she was in pain or developed a fever. This very moment, a good-willing doctor is recommending paracetamol, Tylenol or any other acetaminophen medication, to a post-MMR baby.

Am I freaking out too early? I’d rather err on side of caution. Same study, reported in Autism magazine, found that the use of ibuprophen in babies didn’t up their risk of autism when given shortly after vaccinations. Tomorrow morning I’ll buy a large bottle of baby ibuprophen, just in case.

What really bugs me is that we learn such things too often, too late.

Anyway, medical doctors both side of Atlantics still favor acetaminophen despite the warnings that the stuff is grossly overprescribed and may actually be harmful if taken over long periods of time even in dosages indicated on the bottle.

Paracetamol, a.k.a. acetaminophen, Tylenol, is prescribed for moderate pain and fever for everyone, from preemies to elderly. It can make pain less severe, it can make the fever go away for a couple of hours, and it can actually help the sick baby sleep better. You see, when a baby has a high temperature, it causes headache and general aching all over the body, so by lowering the temperature you help the child feel more comfortable.

However, forward-thinking medical authorities warn that “lowering the child’s temperature is usually not necessary, and it will not help a child get well more quickly.” (Children and Youth Health)

Fever is one of the ways that a body’s immune system works to control infections. Lowering the temperature does not seem to make much, if any, difference in how quickly a child becomes well again. Same time, when too much acetaminophen is given to a child, especially a sick child, for too long, it may harm the child. Especially when we learned that baby versions of acetaminophen were probably incorrectly labeled that led to medication poisonings in small babies.

No matter how often you give it to your baby, Tylenol, paracetamol, acetaminophen, or whatever other fancy name it’s sold under, does not treat the cause of the pain or fever. Any baby or child who is unwell, or in moderate to severe pain should be seen by a doctor to find out what the cause is.

And then act accordingly.

Advertisements